Florida, 2012Flash Flooding in Florida, May 22, 2012
May 22, 2012 · NWS MFL · 3 events in 2 counties and zones
An upper level trough of low pressure moved across South Florida interacting with abundant tropical moisture to produce some record amounts of rainfall across the Miami-Dade County metropolitan region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure moved across South Florida interacting with abundant tropical moisture to produce some record amounts of rainfall across the Miami-Dade County metropolitan region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 22, 12:50 PM EST, 0 minutes earlier.
Area forecast discussion, May 22, 12:50 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
150 PM EDT TUE MAY 22 2012
.AVIATION...
WITH ACTIVE CONVECTION ALREADY UNDERWAY IN THE EASTERN HALF OF THE
PENINSULA...ALL EAST COAST TERMINALS ASSIGNED VCTS AT 18Z EXCEPT
WITH KPBI STARTING AT 19Z. IN THE VERY SHORT TERM OVER THE NEXT
HOUR...TERMINALS KMIA AND KOPF MOST LIKELY TO BE AFFECTED BY
SHOWERS AND THUNDERSTORMS WITH PERIODS OF IFR CONDITIONS POSSIBLE
ESPECIALLY AT KMIA. DEEP TROPICAL MOISTURE AND SOUTHWESTERLY FLOW
WILL CONTINUE TO FAVOR ACTIVE CONVECTION IN VICINITY OF EAST COAST
TERMINALS THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING
HOURS WITH BRIEF PERIODS OF IFR CONDITIONS POSSIBLE WITH
OCCURRENCE OF HEAVY SHOWERS AND/OR THUNDERSTORMS AT THE TERMINALS. TERMINAL
KAPF LESS LIKELY TO HAVE ACTIVE CONVECTION BUT ASSIGNED VCTS AT
20Z.
60
&&
.PREV DISCUSSION... /ISSUED 1059 AM EDT TUE MAY 22 2012/
..SOME STRONG TO SEVERE STORMS POSSIBLE INTERIOR AND EAST COAST
METRO AREAS THIS AFTERNOON INTO THIS EVENING...
UPDATE...
A MID TO UPPER LEVEL TROUGH OF LOW PRESSURE WAS LOCATED OVER THE
SOUTHEAST UNITED STATES EXTENDING SOUTHWARD INTO THE EASTERN GULF
OF MEXICO THIS MORNING. THE TROUGH WILL MOVE EAST AND THROUGH THE
FLORIDA PENINSULA THIS AFTERNOON KEEPING THE STEERING FLOW OVER
THE CWA IN A SOUTH TO SOUTHWEST DIRECTION.
THE EAST AND WEST COAST SEA BREEZES WILL ALSO DEVELOP AND PUSH
INLAND...BUT THE WEST COAST SEA BREEZE WILL PUSH ACROSS THE CWA
WHILE THE EAST COAST SEA BREEZE REMAINS OVER THE EAST COAST METRO
AREAS THIS AFTERNOON. THIS WILL FOCUS THE SHOWER AND THUNDERSTORM
ACTIVITY OVER THE EAST METRO AREAS OF THE CWA FOR THIS AFTERNOON
INTO THIS EVENING. SO WILL CONTINUE THE 30 PERCENT CHANCE POPS
OVER THE WEST COAST METRO AREAS TO 50 PERCENT OVER THE EAST COAST
METRO AREAS.
THE 500 MB TEMP FROM THE MIA SOUNDING THIS MORNING WAS AROUND
-10C. HOWEVER...COLD AIR ASSOCIATED WITH THE TROUGH WILL MOVE INTO
THE CWA THIS AFTERNOON. THIS ALONG WITH VERY WARM TEMPERATURES IN
THE UPPER 80S TO LOWER 90S WILL ALLOW FOR SOME STRONG TO EVEN
SEVERE STORMS OVER THE INTERIOR AND EAST COAST METRO AREAS THIS
AFTERNOON INTO THIS EVENING. THE PRIMARY IMPACTS FROM THE STORMS
WILL BE FREQUENT LIGHTNING STRIKES...STRONG WIND GUSTS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL. SO WILL UPDATE THE HWO TO
MENTION THE STRONG TO SEVERE STORMS MAINLY FOR THE INTERIOR AND
EAST COAST METRO AREAS.
REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLANNED.
UPDATE...54/BNB
PREV DISCUSSION... /ISSUED 734 AM EDT TUE MAY 22 2012/
AVIATION...
INCREASING MOISTURE FROM THE SOUTH COMBINED WITH AN UPPER TROUGH
TO THE WEST AND DAYTIME HEATING WILL RESULT IN THE RAINFALL
CHANCES REMAINING UP TODAY WITH THE BEST CHANCE REMAINING OVER THE
EAST COAST TERMINALS. WINDS WILL REMAIN LIGHT OUT OF THE SOUTHEAST
THROUGH THE EARLY MORNING HOURS...THEN INCREASE INTO THE MODERATE
RANGE THROUGH THE LATE MORNING AND AFTERNOON PERIODS...MAINLY OVER
THE EAST COAST TERMINALS. LIGHT SE FLOW WILL TURN ONSHORE ALONG
THE GULF COAST THROUGH THE AFTERNOON PERIOD WITH THE SEA BREEZE.
PERIODS WITH MVFR/IFR CIGS/VSBYS CANT BE RULED OUT THROUGH THE
PERIOD IN AND AROUND SHOWERS/TSTMS.
PREV DISCUSSION... /ISSUED 301 AM EDT TUE MAY 22 2012/
DISCUSSION...PRECIPITABLE WATER AT 22/00Z NEAR NORMAL FOR THIS TIME
OF YEAR BUT ALSO WILL INCREASE THROUGH TODAY INTO WEDNESDAY. A SHORT
WAVE DIVING INTO THE LONG WAVE TROUGH OVER E 1/3RD OF THE COUNTRY
PULLS SOME OF THE TROPICAL MOISTURE THAT HAS BEEN TO THE SOUTH NORTH
-WARD OVER S FLA. CURRENT RADAR INDICATES DEVELOPING SHOWERS OVER
THE SW N ATLC/FLA STRAITS AND SE GULF OF MEX WITH THE ACTIVITY MOV
-ING NORTHWARD AROUND 15 MPH. THIS WILL SPREAD OVER S FLA AND WITH
STEERING WINDS ALOFT SW...THE E 1/2 OF S FLA MORE VULNERABLE TO
MAINLY AFTERNOON AND EVE CONVECTIVE ACTIVITY TODAY. AFTER EVENING
ACTIVITY WANES...WINDS BEGIN TO BACK BEHIND SHORT WAVE MOVING NE AND
OVERNIGHT ACTIVITY MAY OCCUR ALONG THE COASTS. ON WEDNESDAY...
STEERING FLOW BECOMES MORE SE AND HIGHER POPS SHUNTED SOMEWHAT
TOWARD THE INTERIOR AND NW. ON THURSDAY...SOME MID LEVEL DRYING
OCCURS AND THE STEERING FLOW BECOMES SW AGAIN WITH THE E COAST AGAIN
BECOMING MORE FAVORED FOR AFTERNOON/EVENING ACTIVITY.
FOR TODAY...S FLA IN RRQ OF UPPER LEVEL JET GIVING SOME INCREASED
INSTABILITY ALOFT OVER S FLA AS SPEED DIVERGENCE NOTED. COMBINED
WITH DIURNAL HEATING...LOW LEVEL SEA BREEZE CONVERGENCE...SOME OF
THE THUNDER
-STORMS THAT DEVELOP HAVE A GOOD POTENTIAL TO BE STRONG WITH FREQUENT
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINS.
EXTENDED PERIOD...FRIDAY THROUGH MONDAY...HIGH PRESSURE BUILDS OVER
THE SE U.S. AND DRIFTS ENE TO THE MID ATLC STATES OVER THE WEEKEND
AND INTO THE ATLC EARLY NEXT WEEK. A DEEP EASTERLY FLOW DEVELOPS AND
ACTIVITY WILL BE MAINLY NOCTURNAL E AND DIURNAL INTERIOR AND W. THE
EASTERLY FLOW GRADUALLY INCREASES MOISTURE AND THE CHANCES OF RAIN
SUNDAY AND MONDAY.
MARINE...GFS SEEMS AGGRESSIVE IN PULLING SURFACE LOW OVER THE
YUCATAN NE TOWARD S FLA. APPEARS THAT A TROUGH OF LOW PRESSURE WILL
EXTEND FROM THE NW CARIB NE TO THE SE OF S FLA. AT THIS TIME WILL
BLEND WINDS FROM THE EURO WITH GFS TO TEMPER WIND SPEEDS. ALBERTO
CONTINUES TO WEAKEN AND MOVE NE. A MINIMAL NE SWELL (1 FOOT)
TODAY.
FIRE WEATHER...NO FIRE WEATHER CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 75 86 76 87 / 40 50 30 30
FORT LAUDERDALE 76 85 78 89 / 40 50 40 30
MIAMI 75 86 77 89 / 40 50 40 30
NAPLES 71 89 73 91 / 20 30 20 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE/FIRE...54/BNB
AVIATION/RADAR...60/BD
Hazardous weather outlook, May 22, 10:08 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1108 AM EDT TUE MAY 22 2012
AMZ610-630-FLZ063-066>075-168-172>174-230615-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
1108 AM EDT TUE MAY 22 2012
...SOME STRONG TO SEVERE STORMS POSSIBLE INTERIOR AND EAST COAST AREAS TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP
ACROSS SOUTH FLORIDA THIS AFTERNOON INTO EARLY THIS EVENING. THE
MAIN THREATS FROM ANY STRONG STORM THAT DEVELOPS WILL BE FREQUENT
LIGHTNING STRIKES, STRONG WIND GUSTS, HAIL, AND HEAVY RAINS. THERE
IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS.
WIND: WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE THIS AFTERNOON
INTO THIS EVENING WITH THE STRONGEST STORMS INTERIOR AND EAST
COAST METRO AREAS.
HAIL: LARGE HAIL IS POSSIBLE WITH A FEW OF THE STRONGEST STORMS
THIS AFTERNOON AND EVENING MAINLY OVER THE INTERIOR AND EAST COAST
METRO AREAS.
FLOODING: LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING, POSSIBLY
RESULTING IN ISOLATED STREET FLOODING AND FLOODING OF POOR
DRAINAGE AREAS.
TORNADOES: A BRIEF TORNADO JUST CANNOT BE RULED OUT ALONG THE
ATLANTIC COAST LATE THIS AFTERNOON INTO THIS EVENING, ESPECIALLY
WHERE THE EAST AND WEST COAST SEA BREEZES COLLIDE.
RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE EAST
COAST BEACHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED DAILY WITH
LIGHTNING AND LOCALIZED HEAVY RAINS BEING THE PRIMARY RISKS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
BAXTER
In the hours before
Local storm report, May 22, 10:02 AM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1102 AM EDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM WATER SPOUT BOYNTON BEACH 26.53N 80.09W
05/22/2012 PALM BEACH FL PUBLIC
WATERSPOUTS WERE REPORTED BY THE PUBLIC AND MEDIA ALONG
THE ATLANTIC COASTAL WATERS FROM BOYNTON BEACH TO LAKE
WORTH
&&
EBAUGHSpecial weather statement, May 22, 11:26 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1226 PM EDT TUE MAY 22 2012
FLZ067-221700-
INLAND PALM BEACH COUNTY FL
1226 PM EDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL PALM BEACH COUNTY
* UNTIL 100 PM EDT
* AT 1223 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM 11 MILES WEST OF MISSION BAY...AND MOVING NORTHEAST
AT 5 MPH.
* THE STORM WILL AFFECT...
RURAL SOUTHERN PALM BEACH COUNTY
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE GUSTY WINDS UP TO 45 MPH. THESE WINDS CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
FUNNEL CLOUDS.
LAT...LON 2649 8037 2640 8028 2636 8038 2641 8043
TIME...MOT...LOC 1625Z 233DEG 5KT 2641 8038
RIVERA
Funnel Cloud, Broward
- When
- May 22, 12:50 PM EST to 1:00 PM EST
- Where
- Broward County, 6.59 mi WNW of Coral Spgs
- Reported by
- Trained Spotter
- Coordinates
- 26.314, -80.314
A funnel cloud was observed by motorists along the Sawgrass Expressway in NW metro Broward County. The funnel cloud was just west of the highway in an unpopulated area and extended very close to the ground, although there were no confirmed reports of a touchdown.
Flash Flood, Miami-Dade
- When
- May 22, 1:05 PM EST to 4:15 PM EST
- Where
- Miami-Dade County, 1.86 mi SW of Hialeah Gardens to Sweet Water
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 25.830, -80.350
A band of showers and a few thunderstorms along with torrential rainfall developed over the far western portions of the Miami-Dade County metropolitan area and moved east through the area from Kendall to Doral and Miami Springs. The ASOS at Miami International Airport recorded 4.40 inches of rainfall between 1245 and 2 PM EDT. During this time, a trained spotter reported 1 foot of water covering NW 82nd Avenue south of NW 25th Street in Doral. Shortly after 2 PM, an off-duty meteorologist reported cars floating in the street near the intersection of NW 36th Street and NW 82nd Avenue in Doral. Several cars in the area stalled out in high waters that had inundated the streets. On NW 82nd Avenue along the 2800 block, a large pickup stalled out in the flood waters and a tow truck pulled it to safety with two occupants still inside. On 87th Avenue, a woman driving a minivan stalled out and had to wait for a tow truck to pull her to safety. Other rainfall reports received in this event were 3.64 inches at the National Weather Service Forecast Office on the FIU South Campus and 4.03 inches at Ruben Dario Middle School in Sweetwater.
Damage totals for this event are included in the event which occurred later in the evening over the same area.
Flash Flood, Miami-Dade
- When
- May 22, 7:00 PM EST to 9:30 PM EST
- Where
- Miami-Dade County, 1.86 mi SW of Hialeah Gardens to Sweet Water
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 25.830, -80.350
A second band of numerous showers and a few thunderstorms accompanied with intense rainfall moved through the same area of Miami-Dade County that received very heavy rainfall earlier in the day. The first significant report of flooding with this event was received at 810 PM EDT in Doral by the media stating that the canal running along NW 25th Street near NW 107th Avenue had overflowed its banks and flooded a nearby police department parking lot. Later reports received at 830 PM EDT indicated that rising flood waters had inundated some apartments at the Fountainbleau Gardens Apartments on 81st Avenue and NW 7th Street. A HAM radio operator reported at 938 PM EDT road closure of 87th Avenue near NW 12th Street due to flooding and at 950 PM EDT the same person reported that the Dolphin Expressway...State Road 836...was nearly impassable near the Palmetto Expressway...State Road 826...overpass due to standing water on the roadway. Many roads in Doral were under several feet of water, resulting in stalled cars and water entering businesses in warehouse districts.
Damage totals indicated for this event also include the previous flooding earlier in the afternoon.
The ASOS at Miami International Airport received an additional three plus inches of rainfall making the total for the calendar day to 9.7 inches which was a record daily amount. This also made it the second wettest day recorded in Miami for the month of May with continuous records back to 1895. Storm total rainfall amounts in the Sweetwater and Doral areas ranged from 8 to 10 inches, with an area of 4 to 7 inches extending from the FIU area to near the Dolphin Mall.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 22, 2012$357,000 · 1.75 in hail · 20 events
- Flooding and Hail in North Carolina, May 22 to 24, 20121 in hail · 41 events
- Tornadoes and Hail in North Dakota, May 22, 2012$22,000 · EF0 · 24 events
- Hail and Lightning Strike in North Carolina, May 22, 2012$50,000 · 1.75 in hail · 5 events
- Flash Flood and Hail in North Carolina, May 22, 2012$8,000 · 1 in hail · 26 events
- Tropical Storm in Guam, May 22 to 23, 2012$20,000 · 2 events
- Hail and Damaging Winds in South Carolina, May 22, 2012$10,000 · 1.25 in hail · 15 events
- Hail and Damaging Winds in North Dakota, May 22, 2012$15,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 22, 2012$2,000 · 1 in hail · 14 events
- Hail and Damaging Winds in South Dakota, May 22, 20121.75 in hail · 13 events
- Hail in North Carolina, May 22, 2012$6,000 · 1.75 in hail · 12 events
- Flash Flood and Flood in Virginia, May 22 to 23, 2012$10,000 · 1.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386032, 385347, 385348.